Heavy Snow, Androscoggin
- When
- December 14, 7:00 PM EST to December 15, 6:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
An area of low pressure that developed off the southeast coast of the United States on the morning of the 14th intensified as it moved rapidly northeastward through the Gulf of Maine on the 15th. The storm produced heavy snow across all of western and central Maine with amounts generally ranging from 10 to 20 inches.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure that developed off the southeast coast of the United States on the morning of the 14th intensified as it moved rapidly northeastward through the Gulf of Maine on the 15th. The storm produced heavy snow across all of western and central Maine with amounts generally ranging from 10 to 20 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 14, 2:06 PM EST, 4 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
206 PM EST SUN DEC 14 2003
.DISCUSSION...
MODELS STILL POINTING TOWARD A SIGNIFICANT WINTER WEATHER EVENT FOR
THE FORECAST AREA...STARTING THIS EVENING AND LASTING INTO AT LEAST
THE FIRST HALF OF MONDAY...BEFORE WINDING DOWN MONDAY AFTERNOON AND
EARLY EVENING. BOTTOM LINE...NO CHANGE IN THE WARNINGS FOR TONIGHT
AND MONDAY.
THE ATMOSPHERE IS WARMING VERY SLOWLY AS MOISTURE CONTINUES TO MOVE
NORTHEAST FROM THE NYC METRO AREA. BASED ON THE RATE OF MOVEMENT
AND THE DRYNESS OF THE ATMOSPHERE IN PLACE...IT APPEARS AS THOUGH
IT WILL TAKE THE FIRST PART OF THE EVENING TO OVERSPREAD THE ENTIRE
FORECAST AREA.
BASED ON THE WARM AIR ADVECTION TO OUR SOUTH (STRONG VEERING ON THE
RUTGERS PROFILER IN NJ)...THE SNOW SHOULD FALL HEAVILY AT TIMES NOT
LONG AFTER STARTING. THIS SHOULD CONTINUE ACROSS THE REGION
THROUGH 06Z OR SO. SNOWFALL RATES OF 2 OR 3 INCHES AN HOUR COULD
DEVELOP IN THE STRONG WARMING. WHILE IT WONT BE INCLUDED IN THE
FORECAST...THUNDER AND LIGHTNING NOT OUT OF THE QUESTION.
MODELS ARE IN GOOD AGREEMENT BRING THE 850 MB LOW ACROSS MA LATE
TONIGHT. AHEAD OF THIS...IT APPEARS AS THOUGH ENOUGH MID LEVEL
WARMING WILL APPEAR TO BRING SLEET AND FREEZING RAIN FURTHER
INLAND. THIS COULD HAVE AN EFFECT ON THE SNOWFALL TOTALS FOR
SOUTHEAST NEW HAMPSHIRE...ESPECIALLY TOWARD THE COAST. THIS SHOULD
SPREAD INTO INTERIOR SOUTHERN MAINE LATE TONIGHT. WILL BUMP UP
ACCUMULATIONS IN THESE AREAS A BIT...AS WELL AS ALONG THE COAST NE
OF PWM...BASED ON A SLIGHTLY LONGER PERIOD OF SNOW.
TEMPERATURES WILL CONTINUE THEIR SLOW RISE OVERNIGHT...BUT SHOULD
REMAIN BELOW FREEZING EXCEPT ALONG THE IMMEDIATE COAST.
FOR MONDAY...BEST LIFT DRIFTS IN THE MOUNTAINS...WHERE SNOW WILL
STILL BE HEAVY AT TIMES IN THE MORNING. FURTHER SOUTHEAST...THE
DRY SLOT SHOULD WORK INTO THIS REGION. WITH THE WARMTH IN THE MID
LEVELS AND THE LOSS OF DENDRITIC GROWTH POTENIAL...LIGHT FREEZING
RAIN AND SLEET SHOULD RESULT. THE PRECIPITATION PROBABLY CHANGES
BACK TO SNOW ALL AREAS AS THE DEFORMATION ZONE DRIFTS EAST. MAY BE
SOME ACCUMULATION BACK TOWARD THE COAST AGAIN...BUT NOT MUCH.
AS THE SYSTEM PASSES THROUGH THE GULF OF MAINE MONDAY...WINDS MAY
GET CLOSE TO WIND ADVISORY CRITERIA. FOR NOW...THIS WILL BE COVERED
IN THE ZONE FORECAST WORDING.
FOR MONDAY NIGHT...THE SURFACE AND UPPER SYSTEM PULL OUT...AND
SKIES SHOULD CLEAR IN THE SOUTHWEST ZONES LATE. WILL KEEP A MENTION
OF UPSLOPE SNOW SHOWERS FOR A FEW HOURS BEFORE EVEN THESE AREAS
CLEAR OUT. WITH WINDS BEHIND THE SYSTEM...THE AVN MOS NUMBERS LOOK
OK FOR LOWS.
THE AREA COMES UNDER A RIDGE FOR TUESDAY...WITH MOSTLY SUNNY SKIES
AND SEASONABLY WARM TEMPERATURES. THE AVN MOS LOOKS TOO COLD AND A
MET/FWC COMPROMISE WAS USED.
MODELS LOOK A BIT WARMER FOR THE NEXT SYSTEM WEDNESDAY INTO
THURSDAY. THE SURFACE AND UPPER AIR LOW TRACK ACROSS THE REGION.
BASED ON THIS...THE POTENTIAL FOR HEAVY RAIN AND FLOODING EXIST.
IN ADDITION...STRONG WINDS APPEAR LIKELY WITH THE VERY DEEP SYSTEM.
ON THE BACK SIDE OF THE SYSTEM...SNOW APPEARS LIKELY...EVEN TO THE
COAST AS COLD AIR COMES BACK IN. NO DETAILS ON THIS YET...BUT
ANOTHER VERY DYNAMIC SYSTEM ON THE WAY FOR THE MIDDLE OF THE WEEK.
&&
.MARINE...
NO MAJOR CHANGES THIS PACKAGE AS NUMERICALS ARE IN GUD AGREEMENT AND
MAINTAIN CONTINUITY FROM RUN TO RUN. THERFORE WE EXPECT WINDS
TO INCREASE TO STORM FORCE TOWARDS 12Z...THEN DIMINISH AS
SYSTEM DEPARTS TO THE MARITIMES MON NIGHT. NEXT SYSTEM ON THU ALSO
HAS THE POTENTIAL FOR STORM FORCE WINDS ACROSS THE WATERS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING ALL ZONES TONIGHT AND MONDAY
STORM WARNING ALONG THE COAST
NH...WINTER STORM WARNING ALL ZONES TONIGHT AND MONDAY
STORM WARNING ALONG THE COAST
HAYESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 549 AM EST SUN DEC 14 2003 MEZ007>009-012>014-018>028-NHZ001>010-013-014-141248- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 549 AM EST SUN DEC 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY HEAVY SNOW TONIGHT ALL AREAS. SEE ZONE FORECAST FOR DETAILS. MARINE STORM WARNING OVER THE OCEAN. .DAYS TWO THROUGH SEVEN... VERY INTENSE COASTAL STORM WILL AFFECT THE AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. HEAVY RAIN IS POSSIBLE ACROSS THE ENTIRE AREA WITH THE POSSIBILITY OF SOME SNOW MOUNTAINS. RIVER FLOODING IS POSSIBLE. HIGH WINDS BOTH INLAND AND OVER THE WATER ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TONGHT AND MONDAY AND POSSIBLE LATER IN THE WEEK.
The national radar mosaic for the moment the first event began.
17 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379858, 5379859, 5379860, 5379861, 5379862, 5379863, 5379864, 5379865, 5379866, 5379867, 5379868, 5379869, 5380035, 5380036, 5380037, 5380038, 5380039.